How to Quit Klonopin: Withdrawal Timeline, Symptoms, and Tapering
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Klonopin withdrawal can cause confusion and memory loss, headaches and flu-like symptoms, cramps and vomiting, and increased heart rate. During the acute phase of withdrawal, Klonopin can also cause tremors, hallucinations, and seizures.
Klonopin (clonazepam) belongs to a group of drugs called benzodiazepines. It corrects unbalanced chemicals in the brain and is used as a seizure medication, and therefore is referred to as an anti-epileptic drug. It has also found widespread use in psychiatry, treating panic disorders among other things. Klonopin is a habit-forming drug meaning it can be very addictive. Because of its effects on the Central nervous system, withdrawal following quitting use can be far-reaching. Withdrawal happens when a body has grown accustomed to the presence of a certain substance in the system. When that substance is no longer there one may experience physical and psychological symptoms. Klonopin withdrawal symptoms vary from person to person, depending on a variety of things, but most commonly the duration and amount of Klonopin taken. They can affect the way the body functions and be difficult to manage on your own.
In this article, we will explore what a patient can expect when going through Klonopin withdrawal and the best ways to cope with the most common symptoms.
About Klonopin Withdrawal
Klonopin (Clonazepam) is a benzodiazepine used for the short-term treatment of seizures and panic attacks. It has many side effects with potentially harmful consequences, but the drug is most dangerous because of its potential for abuse and addiction.
Klonopin is a powerful tranquilizer with sedative properties recreational use of which can provide a “high.” Because of its addictive nature, Klonopin is not advised for use over a period of over a few weeks. With long-term use comes the greater likelihood of becoming both physically and mentally dependant on it. The longer one takes it, the harder it is to stop. Because of this, Klonopin withdrawal symptoms do not only concern those using the drug for non-medical purposes, or those who abuse it.
Withdrawal Side Effects
As with many different types of drugs, whatever the drug was used to combat, comes back worse during the withdrawal period. So if patients were taking Klonopin for a panic disorder they may experience extreme states of panic during the withdrawal period. This is also why medical oversight is crucial when undergoing Klonopin detox, because for example with its use as a seizure medication, they can return when the drug is set aside.
Klonopin withdrawal symptoms are commonly divided into two categories; physical and psychological
Physical Klonopin withdrawal symptoms include:
- Nausea and vomiting
- Coordination problems and dizziness
- Increased heart rate
The psychological effects of Klonopin withdrawal often occur later on, after the physical symptoms have set in, during the acute phase. These symptoms can be very serious and may require further psychological treatment and support. They may include:
- Depression and/suicidal thoughts
- Hostility or aggression
- Intense and vivid dreams
- Drug cravings
Withdrawal symptoms can be cognitive (confusion and memory loss), somatic (headaches and flu-like symptoms), gastrointestinal (cramps and vomiting) and cardiac (increased heart rate).
Users undergoing Klonopin withdrawal often report:
- Loud hissing
- Odd thoughts
- Lack of energy
Klonopin Withdrawal Timeline
The timeline for Klonopin withdrawal symptoms depends on many individual factors but can range from one week to a few months.
The length and severity of symptoms depend on the history of abuse (time span and dosage) and lifestyle differences (other medications and health).
Klonopin withdrawal is classified into three phases:
The Early Phase
The early phase begins when the drug leaves the bloodstream and is characterized by panic attacks, anxiety, seizures, and insomnia. These symptoms are the conditions that Klonopin was supposed to treat in the first place. Klonopin has a long half-life, and the early phase symptoms may be experienced from 2 to 4 days after the last intake of the drug.
The Acute Phase
The acute phase starts after the early period. It peaks two weeks after Klonopin intake has been stopped and can continue for as little as a week and as long as a few months. Symptoms include:
- Memory loss
- Change in appetite
The Post-Acute Phase
The last phase, post-acute, is not always clinically considered as part of the withdrawal process, but some patients experience protracted symptoms such as depression, anxiety, and anhedonia. These effects can last up to two years after detox. Studies have shown that up to 10% of people feel some side effects and experience changes in their sleep patterns years after quitting.
Can Klonopin Withdrawal Symptoms Be Fatal?
When confronted with such an extensive list of symptoms associated with Klonopin withdrawal, this is a fair question. There are two situations in which Klonopin withdrawal may be deadly, but they are both easily avoidable if the correct steps are taken.
The Danger of Seizures and Depression
The biggest risk occurs when Klonopin is quit “cold turkey”. Klonopin withdrawal seizures can be serious and at times deadly, especially if experienced with no medical supervision. The second greatest risk during Klonopin withdrawal is mental health issues. As we stated in the list of psychological symptom, depression and suicidal thoughts often occur during this time. If left untreated, they greatly increase the risk of self-inflicted harm and even death. On top of that, drug cravings may occur in the acute stage of withdrawal and can lead to dangerous drug experimentation which may also result in an overdose. Additionally, if someone is already struggling with multiple addictions, and begins the withdrawal process, they are at an increased risk of severe or even deadly seizures. This is especially true if someone is detoxing from a benzodiazepine (such as Klonopin) and an opiate (such as heroin) at the same time.
The Importance of Treatment
All of this is preventable and highlights the importance of reaching out for help. No one should feel the need to quit “cold turkey” when there are medical programs and schedules to help slowly and safely taper off the drug at a rate that increases safety and well-being. By seeking the medical help of a detox center will also be provided with the psychological support needed to help combat any depression or suicidal thoughts that may occur.
The bottom line is, that patients do not have to go through this process alone.
Tapering Off Methods
Klonopin has a long half-life, and it takes approximately two days for the drug to leave the body’s bloodstream. Keep in mind that even small doses are enough to experience withdrawal that can last for months and even for years. Some users say that even 0.25 mg of Klonopin is sufficient to knock out a user that’s not tolerant. Klonopin should be stopped slowly and tapering off can last weeks. Quitting “cold turkey” should be avoided because, as previously mentioned, in some cases it can cause potentially lethal seizures.
Klonopin Detox Centers
If one is considering beginning a Klonopin detox they should look into doing so with the help of a detox center. They provide patients with a safe and nurturing environment, with constant medical supervision to help combat difficult withdrawal symptoms. This approach may also help negate all the risks associated with quitting cold turkey because the medical professionals at the center will be able to set up with a personalized tapering schedule. Journal of Clinical Pharmacology recommends the tapering approach as a way to largely avoid symptoms, and minimize a chance for them do occur, making the whole experience much more bearable. Patients also receive mental health support to help combat many of the psychological symptoms they may experience.
Also, be aware that quitting Klonopin may cause the return of the symptoms the drug was taken to prevent, which can demotivate patients during their detox. Stay positive!
User reviews show that some effective tapering off methods involve decreasing the drug every two weeks and switching to another medication. Some treatments include antidepressants and Gabapentin. Always consult with a health professional for the right dosage and course of therapy, however.
Most of all, positive mindset is crucial for when it comes to detox and health. Exercising, breathing techniques and a supportive environment can help to fight any addiction. Therapy or psychological help may also be of assistance.
- Nardi A. E. et al. Tapering clonazepam in patients with panic disorder after at least 3 years of treatment. Journal of Clinical Psychopharmacology. 2010; 30(3): 290-3. doi: 10.1097/JCP.0b013e3181dcb2f3. https://www.ncbi.nlm.nih.gov/pubmed/20473065.
- Pétursson H. The benzodiazepine withdrawal syndrome. 1994; 89(11): 1455-9. https://www.ncbi.nlm.nih.gov/pubmed/7841856.
Where do calls go
Calls to our general hotline may be answered by Niznik Behavioral Health or other private treatment providers.